Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 92, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2020, 4:50 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2020, 4:50 PM MDT (22:50 UTC)
- Expired
- Jun 29, 2020, 5:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Glasgow radar (KGGW), 214 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:22 PM MDT | HAIL 1 | 7 Ne Skaar, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:56 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157
WUUS53 KBIS 292250
SVRBIS
NDC007-033-053-292345-
/O.NEW.KBIS.SV.W.0092.200629T2250Z-200629T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
550 PM CDT Mon Jun 29 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Golden Valley County in southwestern North Dakota...
Northwestern Billings County in southwestern North Dakota...
Western McKenzie County in northwestern North Dakota...
* Until 645 PM CDT/545 PM MDT/.
* At 550 PM CDT/450 PM MDT/, a severe thunderstorm was located 14
miles east of Trotters, or 32 miles southwest of Watford City,
moving north at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Alexander around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Sather
Dam, Cartwright, Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern and northwestern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4799 10404 4800 10404 4797 10401 4799 10397
4796 10391 4797 10387 4801 10386 4798 10383
4800 10380 4804 10380 4803 10353 4801 10350
4803 10343 4803 10329 4727 10339 4703 10405
TIME...MOT...LOC 2250Z 176DEG 43KT 4739 10362
HAIL...1.75IN
WIND...60MPH
$$
HARGROVE2 follow-up statements
051
WWUS53 KBIS 292307
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
607 PM CDT Mon Jun 29 2020
NDC007-033-053-292345-
/O.CON.KBIS.SV.W.0092.000000T0000Z-200629T2345Z/
Golden Valley ND-Billings ND-McKenzie ND-
607 PM CDT Mon Jun 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTHERN GOLDEN VALLEY...NORTHWESTERN BILLINGS
AND WESTERN MCKENZIE COUNTIES...
At 604 PM CDT/504 PM MDT/, a severe thunderstorm was located 16 miles
northeast of Trotters, or 28 miles southwest of Watford City, moving
north at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Alexander around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Sather
Dam, Cartwright, Charbonneau and Rawson. Another severe thunderstorm
was located just to the southwest of this storm along the Montana
border and is also capable of producing hail up to two inches and 60
mph winds. Skaar is in the path of this second storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern and northwestern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4799 10404 4800 10404 4797 10401 4799 10397
4796 10391 4797 10387 4801 10386 4798 10383
4800 10380 4804 10380 4803 10353 4801 10350
4803 10343 4803 10329 4732 10338 4710 10405
TIME...MOT...LOC 2304Z 175DEG 34KT 4747 10363
HAIL...2.00IN
WIND...60MPH
$$
HARGROVE520
WWUS53 KBIS 292323
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
623 PM CDT Mon Jun 29 2020
NDC007-033-053-292345-
/O.CON.KBIS.SV.W.0092.000000T0000Z-200629T2345Z/
Golden Valley ND-Billings ND-McKenzie ND-
623 PM CDT Mon Jun 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTHERN GOLDEN VALLEY...NORTHWESTERN BILLINGS
AND WESTERN MCKENZIE COUNTIES...
At 623 PM CDT/523 PM MDT/, a severe thunderstorm was located 8 miles
northeast of Trotters, or 25 miles southeast of Sidney, moving north
at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Alexander around 700 PM CDT.
Other locations impacted by this severe thunderstorm include Sather
Dam, Cartwright, Charbonneau and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern and northwestern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4799 10404 4800 10404 4797 10401 4799 10397
4796 10391 4797 10387 4801 10386 4798 10383
4800 10380 4804 10380 4803 10353 4801 10350
4803 10343 4803 10329 4732 10338 4718 10381
4718 10391 4727 10405
TIME...MOT...LOC 2323Z 185DEG 44KT 4742 10383
HAIL...2.00IN
WIND...60MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:45 PM MDT, 5 minutes earlier.
Area forecast discussion, Jun 29, 4:45 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 545 PM CDT Mon Jun 29 2020 .MESOSCALE DISCUSSION... Issued at 545 PM CDT Mon Jun 29 2020 Severe thunderstorm potential is rapidly increasing in western ND, with an attendant risk of very large hail and tornadoes. As of 2230 UTC, convective initiation is ongoing in the vicinity of a warm frontal zone from Glendive toward Dickinson. That warm frontal zone is lifting northward, with surface pressure falls and low-level warm air advection per surface observations centered on McKenzie and Dunn Counties late this afternoon. Billow clouds over northwestern ND in visible satellite imagery provide evidence of enhanced low-level SRH shown in RAP-based objective analyses, with 0-1-km SRH around 150 m2/s2 along and north of the warm front. The thermodynamic environment is characterized by MLCAPE of 2000-3000 J/kg, though initial cells may be in an air mass characterized by MLLCL heights close to 1500 m AGL. Right-moving supercell motion vectors toward the north-northeast around 25 kt will eventually take the initial storms, including the supercell in eastern MT, into McKenzie and Williams Counties through 01 UTC, where MLLCL heights are lower, while the partially-sheltered boundary layer is still supportive of enhanced low-level shear in support of a risk of tornadoes. Very large hail will also be an enhanced risk with any sustained mesocyclones given steep midlevel lapse rates and deep-layer shear on the order of 40 kt. Further south, along and south of I-94 in southwestern ND, agitated cumulus and attempts at convective initiation marked by orphan anvils are continuing, and may result in an increasing severe-storm risk by 00 UTC, as well. This may be further aided by confluence in the wind fields which has recently been noted in the warm sector in southwestern ND, as noted by southwest surface winds at Buffalo, SD, and southeast winds at Hettinger, ND. && .SHORT TERM...(This evening through Tuesday) Issued at 308 PM CDT Mon Jun 29 2020 Multiple hazards are in effect, the Heat Advisory to cover the oppressive heat and humidity, and a Flash Flood watch has been issued for portions of western and north central ND for the potential for flash flooding this evening through tomorrow evening. Currently, surface low pressure was situated over northwest South Dakota with strong moisture convergence in southwest ND into east central MT. An area of mid to high level moisture is streaming into the south central this afternoon, and limiting our heating potential for the Heat Advisory. Do expect we might see some thinning of the clouds along the western fringes, plus we have been as high as 98 degrees for a heat index at Bismarck. We may be able to let go a little early, but will let it ride for the time being. Late this afternoon or early this evening still looks favorable for thunderstorm initiation in western ND. Although we are not quite as unstable as yesterday and there may be a larger area of convective inhibition to overcome, there are still some areas of strong pressure falls situated over west central ND, along with a few areas of less CIN over southwest ND and parts of the far northwest. The CAMs have been pretty consistent all day in developing a N-S line of convection in western ND. The latest CAMs may be a little farther west, and a bit later. But nonetheless, there is a larger area of deep layer shear available to storms that develop along the frontal zone. There is some indication that the northern portion of the line may grow upscale and race eastward into the north central. This was moreso on the earlier iterations, but there is still some indication that this could occur. Also, there is also a lot of directional shear over west central ND, so any storms that fire along the boundary, could become supercellular with the potential for tornadoes. Very large hail would also be a possibility. So needless to day, all threats will be in play today. In addition, areas of very heavy rain will be possible with any storms that develop. CIPS analogs are pegged at either the 99.5th percentile, or the Max of all models across the far northern tier counties through Tuesday evening. WPC has the northwest and north central within either a marginal or slight risk of flooding this evening through Tuesday. We decided to highlight this entire area with one watch through Tuesday evening. Convection may also continue into the late evening and early overnight hours, so some areas could see a couple rounds of heavy rain tonight, and this does not take into account Tuesday and Tuesday evening. On Tuesday, the treat for severe weather shifts into central and eastern North Dakota. Again, very warm and unstable will atmosphere will remain along and east of wherever the surface boundary ends up after tonights convection. .LONG TERM...(Tuesday night through Monday) Issued at 308 PM CDT Mon Jun 29 2020 We remains warm through the extended period. The main forecast issue will be timing and placement issues with occasional thunderstorm chances. Except for Wednesday, which is a little cooler, Daytime highs through the extended period will be in the 80s north to 90s south. It still looks like a bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain situated along the southern periphery of the westerlies so you can't rule out a thunderstorm any day. Currently our given model blend is showing mainly slight chances of thunderstorms Wednesday daytime through Friday daytime, with chance pops Friday night and through the weekend. This seems reasonable and will stick close to our guidance. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 308 PM CDT Mon Jun 29 2020 Another round of thunderstorms, some strong to severe, beginning late afternoon or early evening in the west and spreading eastward through the night. KDIK, KXWA, and KMOT appear to be the most likely to be impacted with thunderstorms. Less sure about KBIS and KJMS. All TAF sites appear to have another chance of stratus and fog developing late tonight or early Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Tuesday night for NDZ001>004- 009>012-017>019-021-031-032. Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NDZ011>013-019>023-025-034>037-042-045>048-050-051. && MESOSCALE...CJS SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 29, 11:44 AM MDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1244 PM CDT Mon Jun 29 2020 NDZ001-002-009-010-017-018-031>033-040-041-043-044-301745- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 1244 PM CDT Mon Jun 29 2020 /1144 AM MDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and tonight. A few storms may be severe with very large hail up to golf ball size and damaging winds to 65 mph. A tornado or two will also be possible across northwestern North Dakota this afternoon through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms Tuesday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. NDZ011>013-019>023-025-034>037-042-045>048-050-051-301745- Ward-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1244 PM CDT Mon Jun 29 2020 /1144 AM MDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Hot and humid conditions can be expected today, with heat index values ranging from 100 to 104 degrees. A heat advisory is in effect. See weather.gov/bis for more details. There is a chance of thunderstorms tonight across central North Dakota. A few storms may be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. NDZ003>005-301745- Renville-Bottineau-Rolette- 1244 PM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms tonight across central North Dakota. A few storms may be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight.
In the hours before
Local storm report, Jun 29, 4:19 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TORNADO 5 ENE CARBURY 48.93N 100.45W
06/28/2020 BOTTINEAU ND PUBLIC
EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
DETAIL TO LSR SENT SUNDAY INDICATING A TIME
OF 920 PM 7NE CARBURY. SECOND OF 2 TORNADOES
IN THIS LOCATION. ALL DATA IS PRELIMINARY /
ESTIMATED, INCLUDING TIMES. 905 PM TO 910
PM. THIS PROPERTY AND THE ONE TO THE NORTH
OF IT HAD DAMAGE INCLUDING TO A BARN DOOR
AND ROOF, MACHINE SHED, SWING SET AND LARGE
TREES. PRELIMINARY ESTIMATE IS EF1. END OF
PATH / LIFT POINT OF TORNADO NOT YET KNOWN.
NO INJURIES AND NO DEATHS IN EITHER TORNADO.
NWS THANKS RESIDENTS OF THE AREA FOR
SPEAKING WITH US AND FOR THEIR ASSISTANCE.
0900 PM TORNADO 5 ENE CARBURY 48.93N 100.45W
06/28/2020 BOTTINEAU ND PUBLIC
EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
DETAIL TO LSR SENT SUNDAY INDICATING A TIME
OF 920 PM 7NE CARBURY. FIRST OF 2 TORNADOES
IN THIS LOCATION. ALL DATA IS PRELIMINARY /
ESTIMATED, INCLUDING TIMES. 900 PM TO 902
PM. NO DAMAGE FROM THIS FIRST TORNADO.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:04 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 56 min |
| Jun 28, 6:16 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Jun 28, 6:24 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 66 min |
| Jun 28, 6:37 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 38 min |
| Jun 28, 6:45 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 60 min |
| Jun 28, 6:50 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jun 28, 6:52 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 53 min |
| Jun 28, 7:13 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 47 min |
| Jun 28, 7:37 PM MDT | Tornado Warning | BIS | Grant, Morton, Sioux | 23 min |
| Jun 28, 7:43 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 62 min |
| Jun 28, 8:11 PM MDT | Special Weather Statement | BIS | Bottineau | 34 min |
| Jun 28, 8:26 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 45 min |
| Jun 28, 8:53 PM MDT | Special Weather Statement | BIS | Burleigh | 37 min |
| Jun 28, 8:57 PM MDT | Special Weather Statement | BIS | Emmons | 48 min |
| Jun 28, 9:17 PM MDT | Special Weather Statement | BIS | Burleigh | 28 min |
| Jun 28, 9:34 PM MDT | Special Weather Statement | BIS | Emmons | 56 min |
| Jun 28, 10:28 PM MDT | Special Weather Statement | BIS | Kidder, Logan, McIntosh | 62 min |
| Jun 29, 12:25 AM MDT | Special Weather Statement | BIS | Dickey | 35 min |
| Jun 29, 3:39 AM MDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more | 15 hr |
| Jun 29, 1:43 PM MDT | Flash Flood Watch | BIS | Adams, Billings, Bottineau, Burke, Burleigh, Divide and 14 more | 31 hr |
| Jun 29, 5:13 PM MDT | Special Weather Statement | BIS | Dunn | 17 min |
| Jun 29, 5:24 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Jun 29, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.